Mesalazine-induced Hypersensitivity Pneumonitis

  • Ana Pereira Internal Medicine Department, Hospital Santa Maria Maior, Barcelos, Portugal
  • Cristina Marques Internal Medicine Department, Hospital Santa Maria Maior, Barcelos, Portugal
  • Teresa Boncoraglio Internal Medicine Department, Hospital Santa Maria Maior, Barcelos, Portugal
  • Joana Esteves Internal Medicine Department, Hospital Santa Maria Maior, Barcelos, Portugal
  • Marinha Silva Internal Medicine Department, Hospital Santa Maria Maior, Barcelos, Portugal
  • Joana Braga Internal Medicine Department, Hospital Santa Maria Maior, Barcelos, Portugal
  • Márcia Ribeiro Internal Medicine Department, Hospital Santa Maria Maior, Barcelos, Portugal

Keywords

Mesalazine, ulcerative colitis, drug reaction, hypersensitivity pneumonitis, lung injury

Abstract

A 57-year-old woman with Crohn's disease (ulcerative proctitis) treated with mesalazine (5-ASA) developed worsening respiratory distress and cough. The lack of response to antibiotics and the results of bronchoalveolar lavage led to the diagnosis of mesalazine-related hypersensitivity pneumonitis, an infrequent entity. Symptoms improved after discontinuation of mesalazine and the administration of corticosteroid therapy. The authors discuss the diagnosis and management of this rare condition.

VIEW THE ENTIRE ARTICLE

References

  • Huang PH, Kuo CJ, Lin CW, Cheng YM, Hu HC, Lin CY, et al. Mesalazine-related lung disease in a patient with ulcerative colitis: a case report. Medicine (Baltimore) 2018;97(48):3–6.
  • Kacprzak A, Siemion-Szcze?niak I, Szturmowicz M, Bestry I, Langfort R, Ku? J. Pulmonary pathology in patients with ulcerative colitis treated with mesalazine—a challenging and complex diagnostic problem. Case series and literature review. Pneumonol Alergol Pol 2014;82(4):368–376.
  • Kotsiou OS, Gourgoulianis KI. A case report of mesalazine-induced lung injury: a reversible drug side effect. Respir Med Case Rep 2019;27:100865.
  • Fouka E, Stefanopoulo P, Dramba V, Bombotas D. Acute interstitial lung disease in a patient with ulcerative colitis: case report and literature review. Pneumon 2012;25(3):320–324.
  • Bitton A, Peppercorn MA, Hanrahan JP, Upton MP. Mesalamine-induced lung toxicity. Am J Gastroenterol 1996;91(5):1039–1040.
  • Published: 2021-01-07

    Issue: Vol 8 No 1 (view)

    Section: Articles

    How to cite:
    1.
    Pereira A, Marques C, Boncoraglio T, Esteves J, Silva M, Braga J, Ribeiro M. Mesalazine-induced Hypersensitivity Pneumonitis . EJCRIM 2021;8 doi:10.12890/2021_002194.

    Most read articles by the same author(s)